Contents

SynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences

View all Images (4)

Emergency: requires immediate attention
Drug-induced hepatotoxicity
Other Resources UpToDate PubMed
Emergency: requires immediate attention

Drug-induced hepatotoxicity

Contributors: Michael W. Winter MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

Hepatotoxicity is a possible consequence of ingestion of any medication including pharmacologic agents, complementary and alternative medications (CAMs), and industrial toxins. Drug-induced hepatotoxicity refers to liver injury resulting from drug ingestion. Patients can present with a range of symptoms; many are asymptomatic while others have sequelae of acute liver failure. Drug-induced liver injury can lead to hepatocellular injury (primarily transaminase elevation), cholestatic injury (alkaline phosphatase, primarily total / direct bilirubin elevation), or a mixed pattern. This determination is often made based on laboratory abnormalities. Any injury pattern can lead to liver failure, characterized by impairment in the liver's synthetic function (thrombocytopenia, coagulopathy).

Drug-induced hepatoxicity can be direct (eg, acetaminophen, niacin, aspirin, cocaine, intravenous [IV] amiodarone, IV methotrexate, chemotherapy), idiosyncratic (eg, amoxicillin-clavulanate, cephalosporins, isoniazid, nitrofurantoin, minocycline, fluoroquinolones, macrolide antibiotics), or indirect (eg, antineoplastic agents, glucocorticoids, certain monoclonal antibodies, protein kinase inhibitors).

Hallmarks of therapy include removal of the offending agent and supportive care. Particular drug-related injuries (eg, acetaminophen overdose) benefit from administration of the hepato-protective medication N-acetylcysteine.

For a list of medications associated with drug-induced hepatotoxicity, see Drug Reaction Data below. The National Library of Medicine maintains a searchable database, LiverTox, with a comprehensive list of agents and drug classes.

Related topics: drug-induced jaundice, drug-induced splenomegaly

Codes

ICD10CM:
K71.9 – Toxic liver disease, unspecified

SNOMEDCT:
197354009 – Toxic liver disease

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

To perform a comparison, select diagnoses from the classic differential

Subscription Required

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Subscription Required

References

Subscription Required

Last Reviewed:01/02/2018
Last Updated:07/09/2020
Copyright © 2024 VisualDx®. All rights reserved.
Emergency: requires immediate attention
Drug-induced hepatotoxicity
A medical illustration showing key findings of Drug-induced hepatotoxicity : Dark urine, Fatigue, Fever, Hepatomegaly, Jaundice, Nausea, Vomiting, Alkaline phosphatase elevated, Bilirubin elevated, Malaise, Anorexia, RUQ pain, Pale feces, AST/ALT elevated
Copyright © 2024 VisualDx®. All rights reserved.